Testosterone-induced hyperprolactinaemia in a patient with a disturbance of hypothalamo-pituitary regulation

in European Journal of Endocrinology
Authors:
I. Nicoletti
Search for other papers by I. Nicoletti in
Current site
Google Scholar
PubMed
Close
,
P. Filipponi
Search for other papers by P. Filipponi in
Current site
Google Scholar
PubMed
Close
,
L. Fedeli
Search for other papers by L. Fedeli in
Current site
Google Scholar
PubMed
Close
,
F. Ambrosi
Search for other papers by F. Ambrosi in
Current site
Google Scholar
PubMed
Close
,
G. Gregorini
Search for other papers by G. Gregorini in
Current site
Google Scholar
PubMed
Close
, and
F. Santeusanio
Search for other papers by F. Santeusanio in
Current site
Google Scholar
PubMed
Close
Restricted access

USD  $0.01
USD  $0.01

USD  $0.01
USD  $0.01

USD  $0.01
USD  $0.01

Abstract. A case of a patient with hypopituitarism due to a disturbance of hypothalamo-pituitary regulation is presented, who developed high-grade hyperprolactinaemia after the initiation of substitutive therapy with testosterone esthers.

The increase in serum Prl was strictly related to testosterone aromatization to oestradiol, since anti-oestrogen compounds were effective in reducing (clomiphene) or abolishing (tamoxifen) the enhanced Prl secretion. The oestrogen effect in raising Prl release was not attributable to a reduction in the dopamine inhibition of Prl-secreting cells, as the dopamine-antagonist domperidone failed to increase Prl serum levels in the same patient.

This suggests that, in man, the oestrogen effect in enhancing Prl release is mainly enacted directly on the pituitary lactotrophs rather than exerted through a reduction in the hypothalamic dopamine activity.

 

  • Collapse
  • Expand

     European Society of Endocrinology

Sept 2018 onwards Past Year Past 30 Days
Abstract Views 32 32 4
Full Text Views 0 0 0
PDF Downloads 0 0 0